Indian Journal of Pharmacology Home 

DRUG WATCH
[Download PDF]
Year : 2014  |  Volume : 46  |  Issue : 4  |  Page : 443--445

Concurrent acute interstitial pneumonia and pulmonary embolism during treatment with peginterferon alpha-2a and ribavirin in a patient with hepatitis C

Hikmet Coban1, Mehmet Yahyaoglu2, M Bulent Vatan3,  
1 Department of Chest Diseases, Sakarya University Sakarya Training and Research Hospital, Sakarya, Turkey
2 Department of Enfection Diseases, Sakarya University Sakarya Training and Research Hospital, Sakarya, Turkey
3 Department of Cardiology, Sakarya University Sakarya Training and Research Hospital, Sakarya, Turkey

Correspondence Address:
Hikmet Coban
Department of Chest Diseases, Sakarya University Sakarya Training and Research Hospital, Sakarya
Turkey

Abstract

The case presented is the first patient with concurrent acute interstitial pneumonia and pulmonary embolism associated with combined treatment of peginterferon and ribavirin for hepatitis C.



How to cite this article:
Coban H, Yahyaoglu M, Vatan M B. Concurrent acute interstitial pneumonia and pulmonary embolism during treatment with peginterferon alpha-2a and ribavirin in a patient with hepatitis C.Indian J Pharmacol 2014;46:443-445


How to cite this URL:
Coban H, Yahyaoglu M, Vatan M B. Concurrent acute interstitial pneumonia and pulmonary embolism during treatment with peginterferon alpha-2a and ribavirin in a patient with hepatitis C. Indian J Pharmacol [serial online] 2014 [cited 2021 Jun 15 ];46:443-445
Available from: https://www.ijp-online.com/text.asp?2014/46/4/443/135962


Full Text

 Introduction



Peginterferon and ribavirin are the backbone of anti-viral therapy for hepatitis C virus infection. [1] Pulmonary complications occur very rarely, the most common are interstitial pneumonia, sarcoidosis, pleural effusion, bronchiolitis obliterans organized pneumonia (BOOP), and asthma episodes. [2] Patients with chronic pulmonary disease are more predisposed to venous thromboembolism (VTE) with a two-fold increased risk of VTE. [3] Here, we present a case of concurrent acute interstitial pneumonia and pulmonary embolism during treatment with peginterferon alpha-2a and ribavirin in a patient with

hepatitis C.

 Case Report



A 47-year-old female patient presented to the emergency unit with sudden-onset of shortness of breath. On examination, the patient had tachycardia, tachypnea, and hypotension. The patient was suffering from hepatitis C (genotype 1b) and she had been receiving peginterferonalfa-2a (100 mcg/week/sc) and ribavirin (400 mg twice daily) for the past 3 months. She had taken weekly dose of peginterferon 3 days ago. Hepatic function tests, hemogram, and C-reactive protein (CRP) analyses were within normal ranges. Arterial blood gas analysis demonstrated hypoxia and hypocarbia (arterial blood gases showed:   pH 7.50, PO 2 56 mmHg, and  PCO 2 26 mmHg). D-dimer was 0.89 (0-0.5). There was no risk factor for VTE, and there was no history of smoking. The patient's echocardiogram [Figure 1] showed ejection fraction (EF) 60%, septal flattening, and thrombosis extending from the main pulmonary artery to left pulmonary artery. Diagnosed with pulmonary embolism, the patient received thrombolytic treatment from the cardiology intensive care unit. Following thrombolytic treatment, hypotension was corrected, although no improvement in hypoxia or tachypnea was achieved. Chest radiography [Figure 1] demonstrated heterogeneously increased density involving inferior and mid lobes bilaterally. Pneumonia was diagnosed and antibiotic (Clarithromycin 500 mg twice daily) was initiated. The patient developed fever on the 4 th day of hospitalization. The thoracic computed tomography (CT) [Figure 2] demonstrated bilateral symmetric heterogeneously increased density and areas of ground-glass density [Figure 3]. Both main pulmonary arteries and branches were open. Despite antibiotic treatment (meronem 1 gm three times daily + targocid 400 mg/day), fever and hypoxia (sO 2: 85-88%) persisted and methylprednisolone (Prednol®) 1 mg/kg was added for suspected acute interstitial pneumonia. Fever response was achieved at 24 hours with methylprednisolone treatment, and tachypnea and hypoxia were corrected at 36 hours. Open lung biopsy confirmed non-specific interstitial pneumonia. Methylprednisolone was down-titrated gradually over 3 weeks and discontinued. The patient had no recurrence of interstitial pneumonia during follow-up visits. Follow-up thoracic CT image at 1 month post-treatment is provided in [Figure 4].  Anti-viral treatment of patients was not completed. The hepatitis C virus ribonucleic acid (HCV RNA) viral load of 187.405 UI/ml was detected on the final visit. Sustained virologic response (SVR) to antiviral therapy for chronic hepatitis C virus infection could not be achieved because of discontinued antiviral treatment. Causality assessment of adverse drug reactions (ADR) obtained with WHO-UMC (World Health Organization Collaborating Centre for International Drug Monitoring, the Uppsala Monitoring Centre) criteria and Naranjo ADR probability scale were categorized into "probable/likely" and "probable", respectively.{Figure 1}{Figure 2}{Figure 3}{Figure 4}

The most common adverse effects of the combination therapy are flu-like symptoms, fatigue, lack of appetite, hair thinning, and skin reactions. Pulmonary complications are rare and may include pneumonia, lung tissue inflammation, and pulmonary hypertension. [4]

In a review involving 24 cases, the most frequent symptoms in patients developing interstitial pneumonia were shortness of breath, dry cough, arthralgia, and fever. Bilateral or unilateral fine rales may be heard on physical examination. Arterial blood gas demonstrated hypoxia in 88% of the patients, and it should be borne in mind that pulmonary radiography may be normal. It is characterized by bilateral ground-glass appearances with thoracic CT, which are more common in the mid and inferior lobes. Interstitial pneumonia diagnosis was confirmed with transbronchial, thoracoscopic, or open lung biopsies in 14 of the 27 cases. [5]

It is believed that interferon might be responsible for the pulmonary adverse effects. The immunomodulator activity of interferon was suggested as the pathophysiology of the lung damage. [6] Interferon toxicity increases proportionally to the dose and duration of treatment. [7] Interstitial pneumonias due to peginterferon have a much mortal course compared to those caused by the conventional interferon. Analyses of the deceased patients revealed that these patients were young and had no previous history of a pulmonary disease. Given the paucity of reports with interstitial pneumonitis after ribavirin monotherapy, ribavirin is believed to be unrelated to pulmonary toxicity. [8] For the treatment of interstitial pneumonia secondary to the combined treatment, the drugs should be discontinued as the first step. If symptoms persist, methylprednisolone is the first treatment choice. Azathioprine is the second choice in patients who are refractory to prednol.

Patients with chronic pulmonary disease are more predisposed to VTE due to decreased production of natural anti-coagulant factors such as protein S, protein C, and antithrombin III. [9] There is a report of pulmonary embolism as a complication secondary to the combined treatment for hepatitis C. [10] Our patient developed pulmonary embolism 3 days after receiving the weekly dose of the drug.

To the best of our knowledge, this is the first case of concurrent acute interstitial pneumonia and pulmonary embolism secondary to peginterferon and ribavirin therapy. Although a rare complication, health care professionals should consider the diagnosis in patients receiving peginterferon and ribavirin who develop shortness of breath, cough, and fever.

References

1Hoofnagle JH, Seeff LB. Peginterferon and ribavirin for chronic hepatitis C. N Engl J Med 2006;355:2444-51.
2Kumar KS, Russo MW, Borczuk AC, Brown M, Esposito SP, Lobritto SJ, et al. Significant pulmonary toxicity associated with interferon and ribavirin therapy for hepatitis C. Am J Gastroenterol 2002;97:2432-40.
3Søgaard KK, Horváth-Puhó E, Grønbaek H, Jepsen P, Vilstrup H, Sørensen HT. Risk of venous thromboembolism in patients with liver disease: A nationwide population-based case-control study. Am J Gastroenterol 2009;104:96-101.
4Available from: http://www.pegintron.com/peg/pegintron/consumer/index.jsp
5Ji FP, Li ZX, Deng H, Xue HA, Liu Y, Li M. Diagnosis and management of interstitial pneumonitis associated with interferon therapy for chronic hepatitis C. World J Gastroenterol 2010;16:4394-9.
6Abbas AK, Lichtman AH, Pober JS. Effector mechanisms of immune responses. In: Cellular and Molecular Immunology. 3 rd ed. Philadelphia: WB Saunders; 1997. p. 245-338.
7Tahan V, Ozseker F, Guneylioglu D, Baran A, Ozaras R, Mert A, et al. Sarcoidosis after use of interferon for chronic hepatitis C: Report of a case and review of the literature. Dig Dis Sci 2003;48:169-73.
8Slavenburg S, Heijdra YF, Drenth JP. Pneumonitis as a consequence of (peg) interferon-ribavirin combination therapy for hepatitis C: A review of the literature. Dig Dis Sci 2010;55:579-85.
9Northup PG, Sundaram V, Fallon MB, Reddy KR, Balogun RA, Sanyal AJ, et al., Coagulation in Liver Disease Group. Hypercoagulation and thrombophilia in liver disease. J Thromb Haemost 2008;6:2-9.
10Elikowski W, Ma³ek M, Kurosz J, Bereszyñska I, Marsza³ek A, Zawilska K, et al . Pulmonary embolism in a 30 year-old man with chronic hepatitis C during therapy with pegylated interferon-α and ribavirin. Kardiol Pol 2010;68:1261-5.